MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Catalog Number 121410
Medical Device Problem Codes Difficult to Remove (1528); Failure to Obtain Sample (2533)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The return of the device is pending.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an ultrasound-guided breast biopsy in normal density tissue, the device allegedly was unable to obtain tissue samples, and in order to remove the device from the breast, the cannula had to be retracted.It was further reported that the procedure was completed with another device and no coaxial was used.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: one monopty biopsy needle was returned.Functional testing was performed.The investigation is unconfirmed for failure to obtain sample and difficult to remove, as the device functioned properly under laboratory conditions and the reported event could not be reproduced.The device was able to prime, fire and obtain samples without issue.The definitive root cause could not be determined based upon the available information.It is unknown if patient and/or procedural issues contributed to the reported event.Labeling review: the current ifu (instructions for use) states: precautions: never test the product by firing into the air.Damage may occur to the needle/cannula tip and/or patient/user injury.Before using, inspect the needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle components are damaged or bent, do not use.Unusual force applied to the stylet or unusual resistance against the stylet while extended out of the supportive cannula may cause the stylet to bend at the specimen notch.A bent specimen notch may interfere with the needle function.Directions for use: before using, inspect the needle for a damaged point, bent shaft or other imperfections that would prevent proper function.If the needle is damaged or bent, do not use.Prepare the monopty instrument for biopsy by twisting the rotational mechanism at the end of the instrument.One-half turn will withdraw the cannula and lock it into place.An additional one-half turn will withdraw the stylet and lock it into place.The instrument is ready to fire.The arrow must be visible in the ready window prior to insertion into the patient.Recommendation: for ease of insertion, puncture the skin with a scalpel at the entry site.Biopsy procedure: verify instrument is energized (cocked).Insert the tip of the needle prior to the lesion to be biopsied.While maintaining the instrument¿s position and the needle orientation, depress the actuator button to cause both the stylet and the cannula to automatically advance.Remove needle from patient and rotate the end of the instrument one-half turn to withdraw the cannula and expose the biopsy specimen.Remove the specimen.Potential complications: -potential complications associated with core biopsy procedures are site specific and include, but are not limited to: hematoma; hemorrhage; infection; adjacent tissue injury; pain; bleeding; hemoptysis; hemothorax; non-target tissue, organ or vessel perforation; pneumothorax; and air embolism.Air embolism is a rare but serious potential complication of lung biopsy procedures.Rapid deterioration of neurological status and/or cardiac arrhythmia may be indicative of air embolism.Prompt diagnosis and treatment must be considered if the patient exhibits signs or symptoms of air embolism.
 
Event or Problem Description

Brand Name
BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7181257
Report Number2020394-2017-01910
Device Sequence Number19147636
Product Code KNW
UDI-Device Identifier00801741084584
UDI-Public(01)00801741084584
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K133948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/28/2019
Device Catalogue Number121410
Device Lot NumberREAS2355
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2018
Initial Date Received by Manufacturer 12/14/2017
Supplement Date Received by Manufacturer02/14/2018
Initial Report FDA Received Date01/10/2018
Supplement Report FDA Received Date02/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR